Backpackers critically ill after Australia mass drug overdose
SYDNEY - Agence France-Presse
Nine foreign backpackers, including five from France, were rushed to hospital in various states of “agitated delirium” after ingesting a travel sickness drug they mistook for cocaine and falling seriously ill, Australian authorities and reports said.
Three of them -- two French and one German -- remained in hospital Jan. 4 after paramedics were called to a house in the Perth suburb of Victoria Park Jan. 2 night.
The seven men and two women aged between 21-25 took the drug Hyoscine and fell into an unconscious or semi-conscious state, Western Australia Police said.
Royal Perth Hospital emergency doctor David McCutcheon said late Wednesday the trio were “still in a critical condition.”
“Several of these people would have died I’m pretty sure without medical intervention,” he told the West Australian newspaper, adding that the nine were brought to hospital “in a state of agitated delirium.”
“They were hallucinating, their hearts were racing, several of them had to be put in a medically induced coma for their own protection and I really need to emphasize how seriously unwell they were.”
WA Police said the prescription drug Hyoscine -- also known as Scopolamine, which is used in low doses as a sedative and for the treatment of travel sickness -- was the only identifiable drug detected in the samples taken from the patients.
The drug has gained notoriety internationally from its use as a truth serum.
One victim, an Italian who gave his name as Simone, told the West Australian the drug arrived at the house in a package addressed to a person who did not live there anymore.
When the residents opened the package, they found some white powder wrapped in a piece of paper with the word “scoop” written on it.
Thinking it was cocaine, they divided the powder up and snorted the substance, Simone said, telling the newspaper that he then became paralyzed and could not scream for help.
“We were powerless, we couldn’t do anything,” he added.
A neighbor told the Australian Broadcasting Corporation the nine were suffering from seizures and had glassed eyes when they were taken from the house on stretchers.
“It was so scary to look at... A lot of them were shaking and trying to get out of the bed, but I don’t think they knew they were doing it”, Sophie Barnet said.